Two cases of sudden death in children treated with tricyclic antidepressants for psychiatric disorders are reported from the Children’s Hospital, Seattle, WA. A boy, aged 9 years, died after 5 weeks treatment with desipramine, 100 mg hs, for depression; cardiac arrest was preceded by complaint of stomach pains followed by convulsive movements. A boy, aged 7 years, died after treatment with imipramine, 150 mg hs and thioridazine, 25 mg prn, for depression, oppositional defiance, and learning disorder; he collapsed and died in cardiac arrest after running several blocks home from school. Autopsies in both patients revealed no cardiovascular or brain abnormalities. Tricyclic antidepressant blood levels were 2000 ng/ml (case 1), and 10000 ng/ml (case 2). [1]

COMMENT. The authors cite 5 reported cases since 1990 of sudden death in children treated with desipramine. One additional case involving desipramine and one with imipramine are reported. The actual risk of cardiac arrest associated with tricyclic antidepressants in children is unknown but is probably underreported. Informed consent and cardiac monitoring are advised, and the authors question the use of desipramine as a first-line antidepressant in children.